On 12/9/10, I had a lithotripsy of right kidney, 600 shocks most at 18.
On 12/22 I had severe right shoulder pain and shallow breathing due to extremely painful normal breathing, severe upper chest pains and a trip to the ER. 3 nitro pills and morphine did not help. Vicodin for a few days barely touched the pain. I went into A Fib with tachycardia. X-Rays showed an elevated right diaphragm but from then on the emphasis was all on the A Fib and its treatment. My heart enzymes were all normal.
I understand that the first priority was to get my heart rhythm and rate back to normal, but I am dismayed that in the process the broad picture was ignored. I am now saddled with another medication for the rest of my life, a medication which I may not need. I was released from the hospital on Dec 26 and put on Tambocor.
I am convinced that the lithotripsy was the root cause of all my symptoms and that the damage it caused led to the elevated diaphragm, the breathing problems and the shoulder pains.
Forward to today 1/23/11.I developed a cough after being put on Tambocor. I have been coughing my heart out since the end of December and I am exhausted. Fortunately, I do not cough while sleeping but as soon as I get up or talk, I have a dry nonproductive cough. An X-Ray ruled out lung problems. My vocal cords are normal except for slight edema. An Asmanex twisthaler, Benzonatate and a codeine syrup have all been tried without success. The codeine helped at first but quickly lost its effectiveness.
The shoulder pain which landed me in the hospital is back. Some days in the left, some days the right, some days both shoulders and some very few days no pain at all. The pain is exacerbated by how deeply I breathe, so we’re still on the same page. The last X-Ray showed the diaphragm almost back in its normal place.
Before this I was an active 73 year old going to the gym 3 times a week, now I can not function normally.
Lithotripsy is a specialized procedure, performed almost exclusively by Urologists. There are numerous techniques that differ in large part, efficacy and complication rate, in accordance with the energy source used. I assume that the instrument, technique and the complication rate of the procedure used by your urologist are all very familiar to him/her.
For example, the following commentary from Wein: Campbell-Walsh Textbook of Urology regarding Shock Wave Lithotripsy (SWL), gives a sense of the type of complications associated with this technique:
SWL induces acute injury in a variety of extrarenal (located beyond the margins of the kidney) tissues (Evan et al, 1991, 1998). Patients receiving more than 200 shocks show gross hematuria, which generally resolves within 12 hours (Chaussy and Schmiedt, 1984; Kaude et al, 1985). Hematuria occurs regardless of the type of lithotripter employed. Evan and associates (1989) have noted that the SWL-induced lesion extends from the kidney capsule to the tip of the medulla, which suggests that hematuria is the result of direct injury to the renal parenchyma. Patients treated with an unmodified HM3 device at 18- to 24-kV settings commonly complain of pain localized to the posterior body wall (flank) near the site of shockwave entry (Lingeman et al, 1986a). The unmodified HM3 has been associated with significant trauma to such organs as the liver and skeletal muscle as detected by elevated levels of bilirubin, lactate dehydrogenase, serum aspartate transaminase, and creatine phosphokinase within 24 hours of treatment (Lingeman et al, 1986a; Ruiz Marcellan and Ibarz Servio, 1986; Parr et al, 1988). These parameters begin to fall within 3 to 7 days of SWL treatment and are normal at 3 months. Most of these deleterious effects were associated with the use of an unmodified HM3 lithotripter. However, this does not mean that the unmodified HM3 device is more likely to induce injury; rather, current clinical studies of second- and third-generation machines may have inadequately reported such complications.
The important issues here are damage to organs or structures not related to the kidney and the fact that a number of the complications encountered, “begin to fall within 3-7 days…and are normal at 3 months.” That your diaphragm shows signs of returning to its normal position, is consistent with the preceding statement.
Your symptoms, including the elevated hemidiaphragm and recurrent shoulder pain are consistent with irritation/inflammation of the diaphragm by the energy source of the SWL.
Abnormal heart rhythms, induced by extracorporeal shock-wave lithotripsy are also not uncommon and often subside spontaneously, at varying intervals following the procedure.
Given the uncertainty, for me, regarding the type of lithotripsy performed, I suggest that you would be well advised to discuss your questions and the preceding with your surgeon, the one person most familiar with all aspects of your surgical procedure and the medical complications.. If your questions are not answered to your satisfaction, you should consider seeking a second, totally independent, opinion from another Urologist knowledgeable about lithotripsy and the adverse sequelae of it.
I would be optimistic regarding your return to 3X/week at the gym, in the not too distant future.
I'm 21 years old. Relatively, healthy. I have been checked for thyroid, hypertension, blood pressure, diabetes and everything has come back normal.
In October of 2010 I was at a grocery store. All of a sudden I felt light headed, the world sounded far and I felt short of breath. I was taken to the ER and was told I had suffered an anxiety attack.
Along with that I suffered chronic headaches. I had an MRI done Jan 12th and everything also came back normal.
Recent new symptoms have been pain in the right side of my right breast. When I breathe in it hurts. The pain is NOT crippling and every other breathe will have pain, not all of them. I do take the birth control pill and Ijust want to make sure that pulmonary embolism is not a factor? What are the symptoms for that?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.